Alert archive / Iowa / Flash Flood Warnings in 2007

Flash Flood Warning 52, NWS Des Moines, IA

August 19, 2007Pocahontas County, Iowa

NWS Des Moines, IA issued this flash flood warning at Aug 19, 2007, 5:39 AM CDT for Pocahontas County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2007, 5:39 AM CDT (10:39 UTC)
Expired
Aug 19, 2007, 11:45 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Whole counties

County Pocahontas County, IA

The radar

The Des Moines radar (KDMX), 137 km from the middle of the area, began a volume at 10:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1801 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2007-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1801 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDMX 191039
FFWDMX
IAC151-191645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
539 AM CDT SUN AUG 19 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN POCAHONTAS COUNTY IN NORTHWEST IOWA...

* UNTIL 1145 AM CDT

* AT 537 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POCAHONTAS

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 4281 9446 4256 9446 4257 9491 4272 9492
TIME...MOT...LOC 1039Z 180DEG 0KT 4270 9473

$$
3 follow-up statements
000 
WGUS73 KDMX 191138
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
638 AM CDT SUN AUG 19 2007

IAC151-191645-
POCAHONTAS IA-
638 AM CDT SUN AUG 19 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT FOR
SOUTHERN POCAHONTAS COUNTY...

AT 637 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED 
AREA.  RADAR ESTIMATES SHOW THAT TWO TO THREE INCHES HAS FALLEN OVER 
THE FAR SOUTHEAST CORNER OF THE COUNTY.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POCAHONTAS

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 4281 9446 4256 9446 4257 9491 4272 9492
TIME...MOT...LOC 1138Z 180DEG 0KT 4270 9473

$$
000 
WGUS73 KDMX 191243
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
743 AM CDT SUN AUG 19 2007

IAC151-191645-
POCAHONTAS IA-
743 AM CDT SUN AUG 19 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT FOR
SOUTHERN POCAHONTAS COUNTY...

AT 740 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING 
APPROACHING THE WARNING AREA.  OVERALL INTENSITY OF THE STORMS IS 
EXPECTED TO DECREASE OVER THE NEXT HOUR OR TWO.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POCAHONTAS

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 4281 9446 4256 9446 4257 9491 4272 9492
TIME...MOT...LOC 1243Z 180DEG 0KT 4270 9473

$$
000 
WGUS73 KDMX 191405
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
903 AM CDT SUN AUG 19 2007

IAC151-191413-
POCAHONTAS IA-
903 AM CDT SUN AUG 19 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELED FOR SOUTHERN POCAHONTAS
COUNTY...

LAW ENFORCEMENT REPORTS NO FLOODING OCCURRING IN POCAHONTAS COUNTY. 
ALTHOUGH ADDITIONAL SHOWERS AND THUNDERSTORMS MAY OCCUR UNTIL 
NOON...ADDITIONAL RAINFALL IS NOT EXPECTED TO BE HEAVY ENOUGH TO 
CAUSE ANY FLOODING.  THUS...THE WARNING HAS BEEN CANCELED FOR 
POCAHONTAS COUNTY.

LAT...LON 4281 9446 4256 9446 4257 9491 4272 9492
TIME...MOT...LOC 1403Z 180DEG 0KT 4270 9473

$$

JUNGBLUTH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:15 AM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 19, 3:15 AM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 AM CDT SUN AUG 19 2007

.DISCUSSION...
COMPLICATED FORECAST WITH ISSUES OF TIMING...LOCATION AND INTENSITY.
MODELS HAVING INTENSITY ISSUES WITH REMNANTS OF ERIN AND AFFECT ON
SCENARIO IN UPPER MIDWEST.  HOWEVER MODELS CLOSER IN SOLUTIONS THAN
FARTHER APART WITH USUAL PROBLEMS IN DETAILS.  WITH FRONTAL BOUNDARY
LOCATION NOT CERTAIN AND FEEDBACK INTO GFS THINGS BECOME UNCLEAR AND
CONFIDENCE LEVEL GOES DOWN.  BELIEVE WITH CURRENT PATTERN THAT WE
CAN EXPECT A WET WEEK THOUGH THERE WILL BE SOME DRY DAYS DEPENDING
ON LOCATION OF BOUNDARY AND TIMING OF SHORT WAVES THROUGH THE AREA.
PLENTY OF LIFT IN MOST PERIODS WITH GOOD THETA ADVECTION ESPECIALLY
LATER INTO THE FORECAST PERIOD (MON NGT-WED) WITH GOOD MOISTURE INTO
THE AREA MAY BE LOOKING AT OFF AND ON ISSUANCE OF FFAS. BELIEVE FOR
MOST PART SEVERE THREAT MINIMAL THOUGH IF CLOUDINESS BREAKS OUTLOOKS
FOR DAY TWO AND THREE COULD EASILY BE REALIZED WITH THOUGH EARLY
NEXT WEEK STRONG CAP AND IF CLOUDINESS PERSISTS WILL NOT REALIZE DAY
TIME HEATING OR ANY GREAT INSTABILITY.  AIRMASS DOES CONTAIN
POTENTIAL FOR SEVERE IF FACTORS BREAK THE RIGHT WAY.  TEMPERATURES
ARE ANOTHER ELEMENT THAT HIGHLY DEPENDENT ON BOUNDARY POSITIONS AND
CLOUDINESS.  GETTING INTO SECOND HALF OF AUGUST CLOUDINESS WILL BE
MORE PERSISTENT.

WITH BOUNDARY SAGGING AND DECENT PRE EXISITNG FACTORS IN PLACE WILL
EXTEND WATCH IN TIME AND COVERAGE UNTIL 09Z MONDAY MORNING.

.AVIATION...19/06Z

HAVE UPDATED TAFS TO REFLECT SLOWER TIMING OF CONVECTION IN THE
NORTH. LOW STRATUS WILL ALSO BE PROBLEMATIC...ESPECIALLY IN
MCW...AND WILL HAVE TO BE MONITORED FOR SOUTHWARD PROGRESS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 4 AM MONDAY
IAZ004>007-IA015>017-IA023>028-IA035>039-IA049>050-

&&

LONG TERM...FORSTER/13/9/1
Hazardous weather outlook, Aug 19, 5:19 AM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
519 AM CDT SUN AUG 19 2007

IAZ004>007-015>017-023>028-035>039-049-050-201100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-
519 AM CDT SUN AUG 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NON SEVERE THUNDERSTORMS WILL BECOME MORE NUMEROUS AS THE DAY GOES
ON. THESE STORMS WILL CONTAIN HEAVY RAINFALL WITH THE POTENTIAL TO
PRODUCE 1 TO 2 INCHES WITH ISOLATED AMOUNTS OF 4 INCHES.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FROM MONDAY THROUGH
SATURDAY...SEVERE WEATHER AND LOCALLY HEAVY RAINFALL ARE POSSIBLE.
TIMING AND SPECIFIC THREAT WILL BE DEFINED IN LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF HEAVY RAINFALL WOULD BE HELPFUL.

IAZ033-034-044>048-057>062-070>075-081>086-092>097-201100-
SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
519 AM CDT SUN AUG 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NON SEVERE THUNDERSTORMS WILL BECOME MORE NUMEROUS AS THE DAY GOES
ON.  SOME OF THE STORMS MAY PRODUCE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FROM MONDAY THROUGH
FRIDAY...SEVERE WEATHER AND LOCALLY HEAVY RAINFALL ARE POSSIBLE.
TIMING AND SPECIFIC THREAT WILL BE DEFINED IN LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NECESSARY AT THIS TIME.

FORSTER

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 4:41 AM CDTFlash Flood WarningDMXHumboldt, Webster, Wright6 hr
Aug 19, 5:49 AM CDTFlash Flood WarningDMXCerro Gordo6 hr
Aug 19, 4:51 PM CDTFlash Flood WarningDMXCerro Gordo6 hr
Aug 19, 6:06 PM CDTFlash Flood WarningDMXBlack Hawk6 hr
Aug 19, 6:21 PM CDTFlash Flood WarningDMXWright6 hr
Aug 19, 6:32 PM CDTFlash Flood WarningDMXFranklin6 hr

Nearby

Flash Flood Warnings in Iowa, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.